Invokana & Invokamet Studies

Independent studies show the diabetes drug Invokana increases the risk of amputations. Patients with type-II diabetes who take a class of drugs known as sodium–glucose cotransporter 2 (SGLT2) inhibitors will now need to take in consideration great risks related to limb loss after studies showed these medications surprisingly increase the risk of amputation.

FDA Boxed Warning

FDA

In May 2017 the FDA issued an official safety announcement about increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR)

“Based on new data from two large clinical trials, the U.S. Food and Drug Administration (FDA) has concluded that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations.”

U.S. Food and Drug Administration

“Drugs to treat diabetes have been undergoing a positive transformation in the last three or four years. It used to be we would test diabetes drugs to see if they lowered glucose levels and did not cause heart problems. Now, we test drugs and expect to see them not only lower glucose but improve cardiovascular health. It’s been extraordinary. But, now we might be finding out that there are glitches along the way.”

Dr. Bruce Neal, lead investigator in the study and professor of medicine for University of New South Wales Sydney

One study, “Canagliflozin Cardiovascular Assessment Study or CANVAS” first posted on December 15, 2009, and then updated in July of 2017, stated “The data shows that amputations of the toes and forefoot—and fewer above the ankle—occurred about twice as often in subjects taking Invokana than taking placebo.”

The Endocrine Web Magazine posted an article in May 2017: “The risks were twice as high in those treated with the drug”

Over a year’s time, the amputation risks were evaluated to be 7 of every 1,000 treated with 100 milligrams of the drug, versus 3 of every 1,000 on placebo.

“The decision, announced May 16, was not unexpected. It therefore came as no surprise.”

J. Michael Gonzalez-Campoy, MD, PhD, FACE, medical director and CEO of the Minnesota Center for Obesity, Metabolism and Endocrinology